Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 302, NWS Nashville, TN

July 31, 2012Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 31, 2012, 4:59 AM CDT for Grundy County, Tennessee. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2012, 4:59 AM CDT (09:59 UTC)
Expired
Jul 31, 2012, 5:15 AM CDT
In force
16 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 57 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WUUS54 KOHX 310959
SVROHX
TNC061-311015-
/O.NEW.KOHX.SV.W.0302.120731T0959Z-120731T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
459 AM CDT TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRUNDY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 515 AM CDT

* AT 457 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR COALMONT...
  MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TRACY CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3524 8582 3522 8587 3533 8589 3552 8564
      3545 8553 3543 8553 3541 8549 3536 8550
      3531 8556 3530 8566 3528 8570 3524 8569
      3521 8574
TIME...MOT...LOC 0959Z 312DEG 25KT 3533 8573

$$

FORECASTER: ROSE
1 follow-up statement
973 
WWUS54 KOHX 311012
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
512 AM CDT TUE JUL 31 2012

TNC061-311022-
/O.EXP.KOHX.SV.W.0302.000000T0000Z-120731T1015Z/
GRUNDY TN-
512 AM CDT TUE JUL 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR GRUNDY COUNTY WILL EXPIRE AT
515 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3524 8582 3522 8587 3533 8589 3552 8564
      3545 8553 3543 8553 3541 8549 3536 8550
      3531 8556 3530 8566 3528 8570 3524 8569
      3521 8574
TIME...MOT...LOC 1012Z 312DEG 25KT 3527 8565

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:04 AM CDT, 55 minutes earlier.

Area forecast discussion, Jul 31, 4:04 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
404 AM CDT TUE JUL 31 2012

.SHORT TERM...AN UPPER LEVEL SHORTWAVE OVER KENTUCKY EARLY
THIS MORNING WAS HELPING TO POOL DEEP ATMOSPHERIC MOISTURE ACROSS
THE MID STATE, AND PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS (A
FEW OF WHICH HAVE BEEN STRONG TO SEVERE). THANKS TO OVERNIGHT
CLOUDS AND WIND, THE TEMPERATURES HAVE REMAINED UNUSUALLY MILD,
WITH 07Z TEMPERATURES STILL HANGING IN THE UPPER 70S TO LOWER 80S
MOST PLACES.

WITH SUNRISE TEMPERATURES EXPECTED TO BE SO WARM, HAVE TRENDED
SEVERAL DEGREES ABOVE MAV MOS FOR TODAY'S HIGHS, BUT NOT QUITE TO
THE AGGRESSIVE MET MOS VALUES. WARM SUNRISE, COUPLED WITH MINOR
INCREASE IN UPPER LEVEL RIDGING AND SIGNIFICANT ATMOSPHERIC DRYING
OVER NORTH-CENTRAL AND NORTHWESTERN COUNTIES THIS AFTERNOON SHOULD
SEND TEMPERATURES AT LEAST SEVERAL DEGREES ABOVE YESTERDAY'S
READINGS. FOR THESE REASONS, DESPITE A TURN TO LIGHT NORTHERLY
SURFACE FLOW, EXPECT A SIGNIFICANTLY HOT AFTERNOON-- ESPECIALLY
ACROSS THE NORTHWEST QUARTER OF OUR FORECAST AREA. MAXIMUM HEAT
INDEX VALUES ARE EXPECTED TO BE AROUND 100 DEGREES.

BY LATE TONIGHT, EXPECT A SURFACE FRONT TO SAG INTO THE OHIO
RIVER VALLEY, WITH AT LEAST A SLIGHT CHANCE FOR SOME PRE-FRONTAL
SHOWERS OR THUNDERSTORMS MAKING THEIR WAY INTO SOME OUR NORTHERN
COUNTIES LATE TONIGHT, THANKS TO CONTINUED NORTHWEST FLOW. ALTHOUGH
ATMOSPHERIC COLUMN OVER THE MID STATE IS RATHER DRY WEDNESDAY, CAN'T
RULE OUT SOME ISOLATED MAINLY AFTERNOON THUNDERSTORMS. THUS, WILL
KEEP AT LEAST A SMALL POP RUNNING FOR ALL AREAS DURING THE DAY
TOMORROW.

EXPECT CONVECTION THAT FIRES UP ACROSS SOUTHERN MISSOURI AND
SOUTHWEST KENTUCKY WEDNESDAY AFTERNOON (IN CLOSE PROXIMITY TO WEAK
SURFACE BOUNDARY) TO TRAIN SOUTHEASTWARD WEDNESDAY NIGHT, AND WILL
GO WITH AT LEAST A SLIGHT CHANCE FOR THUNDER OVER ABOUT THE SOUTHWESTERN
ONE HALF OF OUR FORECAST AREA.

WEAK WARM FRONT LIFTS NORTHEASTWARD OVER WESTERN AND SOUTHERN PARTS
OF MIDDLE TENNESSEE ON THURSDAY, KEEPING AT LEAST A SMALL CHANCE FOR
THUNDERSTORMS GOING IN THOSE AREAS.

ANOTHER SHORTWAVE DROPS SOUTHEASTWARD IN NORTHWEST FLOW ON FRIDAY,
PRODUCING AN INCREASED CHANCE FOR RAIN, AND WILL GO WITH A 50% POP
AREA-WIDE.

.LONG TERM...TYPICAL SUMMER WEATHER CONTINUES OVER THE WEEKEND,
WITH HIGHS IN THE 90S AND A CHANCE OF THUNDERSTORMS EACH DAY.

ANOTHER COLD FRONT DROPS INTO OUR AREA EARLY NEXT WEEK, KEEPING A
CHANCE OF THUNDER RUNNING IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      94  72  95  71 /  20  20  10  20
CLARKSVILLE    96  71  95  68 /  10  20  10  10
CROSSVILLE     87  65  89  64 /  50  20  10  10
COLUMBIA       94  71  97  72 /  30  10  10  20
LAWRENCEBURG   93  71  96  71 /  50  20  10  20
WAVERLY        95  72  96  70 /  20  20  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Jul 30, 1:52 PM CDT, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
152 PM CDT MON JUL 30 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-311030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
152 PM CDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN WEST MIDDLE
TENNESSEE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS AND
LARGE HAIL POSSIBLE. ISOLATED TO SCATTERED STORMS ARE POSSIBLE
FURTHER EAST...WITH A FEW REPORTS OF DAMAGING WIND GUSTS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED LATE THIS
AFTERNOON AND EVENING.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Local storm report, Jul 31, 1:52 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
152 AM CDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     2 N LEBANON             36.24N 86.32W
07/31/2012  E60.00 MPH       WILSON             TN   TRAINED SPOTTER

&&

ROSE
Local storm report, Jul 31, 2:21 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
221 AM CDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     TSTM WND DMG     LEBANON                 36.21N 86.32W
07/31/2012                   WILSON             TN   EMERGENCY MNGR

            TREE FELL ON A HOUSE AT 424 OAKDALE DR., POWER LINES DOWN
            ALONG HARTSVILLE PIKE, TREE DOWN ON COLES FERRY PIKE
            PARTIALLY BLOCKING ROAD

&&

ROSE
Special weather statement, Jul 31, 4:11 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
411 AM CDT TUE JUL 31 2012

TNZ063-064-078-310945-
CANNON-DE KALB-WARREN-
411 AM CDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...DE KALB AND WARREN
COUNTIES...

AT 408 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF WOODBURY...MOVING SOUTHEAST AT
30 MPH.

THIS STORM WILL BE NEAR...
  MCMINNVILLE BY 445 AM CDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3588 8616 3596 8605 3596 8601 3599 8603
      3601 8600 3577 8562 3560 8580

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:28 AM CDTSevere Thunderstorm WarningOHXSmith, Sumner, Trousdale, Wilson32 min
Jul 31, 1:55 AM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Smith, Wilson35 min
Jul 31, 4:11 AM CDTSpecial Weather StatementOHXCannon, Warren34 min
Jul 31, 4:25 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren35 min
Jul 31, 5:54 AM CDTSpecial Weather StatementOHXWarren66 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.